Alert archive / New York / Flash Flood Warnings in 2011

Flash Flood Warning 63, NWS Binghamton, NY

August 15, 2011Sullivan County, New York

NWS Binghamton, NY issued this flash flood warning at Aug 15, 2011, 3:54 PM EDT for Sullivan County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2011, 3:54 PM EDT (19:54 UTC)
Expired
Aug 15, 2011, 7:45 PM EDT
In force
4 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Sullivan County, NY

The radar

The Albany radar (KENX), 120 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2011-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.1000850700500300200100-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2011-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6878 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

491 
WGUS51 KBGM 151954
FFWBGM
NYC105-152345-
/O.NEW.KBGM.FF.W.0063.110815T1954Z-110815T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
354 PM EDT MON AUG 15 2011

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SULLIVAN COUNTY IN CENTRAL NEW YORK...

* UNTIL 745 PM EDT

* AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF EXCESSIVE RAINFALL OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BETHEL...
  BLOOMINGBURG...GRAHAMSVILLE...LIBERTY...LIVINGSTON MANOR...LOCH
  SHELDRAKE...MONTICELLO...ROSCOE AND WURTSBORO.

RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS 
IS LIKELY IN AND NEAR THESE LOCATIONS. SEVERAL ROADS WERE REPORTED 
CLOSED IN CENTRAL AND EASTERN SULLIVAN COUNTY...AND FLOODING WAS 
ALSO REPORTED IN WOODBURNE.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4150 7448 4149 7475 4142 7478 4144 7481
      4143 7483 4144 7488 4148 7493 4194 7493
      4202 7478 4188 7448 4175 7457 4166 7441
      4160 7438

$$
2 follow-up statements
551 
WGUS71 KBGM 152212
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
612 PM EDT MON AUG 15 2011

NYC105-152345-
/O.CON.KBGM.FF.W.0063.000000T0000Z-110815T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SULLIVAN NY-
612 PM EDT MON AUG 15 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
SULLIVAN COUNTY...

AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAINFALL ACROSS THE WARNED AREA. THE HEAVY RAIN WILL 
TAPER OFF TO SHOWERS BETWEEN 7 AN 8 PM. ADDITIONAL RAINFALL AMOUNTS 
OF ONE HALF TO ONE INCH WILL BE POSSIBLE BEFORE THE RAIN TAPERS OFF 
TO SHOWERS EARLY THIS EVENING.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4150 7448 4149 7475 4142 7478 4144 7481
      4143 7483 4144 7488 4148 7493 4194 7493
      4202 7478 4188 7448 4175 7457 4166 7441
      4160 7438

$$
283 
WGUS71 KBGM 152345
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
745 PM EDT MON AUG 15 2011

NYC105-152350-
/O.EXP.KBGM.FF.W.0063.000000T0000Z-110815T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SULLIVAN NY-
745 PM EDT MON AUG 15 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM EDT FOR SULLIVAN
COUNTY...

MODERATE RAIN WILL CONTINUE OVER SOUTHEAST SULLIVAN COUNTY NEAR 
WURTSBORO FOR THE NEXT HALF HOUR...OTHERWISE THE HEAVY RAIN HAS 
MOVED OUT OF THE AREA...SO THE FLASH FLOOD WARNING HAS BEEN ALLOWED 
TO EXPIRE.

THERE WILL BE SOME CONTINUED MINOR FLOODING OF ROADS UNTIL THE WATER 
RECEDES...SO BE VERY CAREFUL WHILE DRIVING. REMEMBER...IT IS 
DIFFICULT TO JUDGE THE DEPTH OF WATER AT NIGHT. NEVER DRIVE INTO 
FLOODED AREAS WITH YOUR CAR. 

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4150 7448 4149 7475 4142 7478 4144 7481
      4143 7483 4144 7488 4148 7493 4194 7493
      4202 7478 4188 7448 4175 7457 4166 7441
      4160 7438

$$

DGM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 2:04 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 15, 2:04 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
204 PM EDT MON AUG 15 2011

.SYNOPSIS...
AN AREA OF LOW PRESSURE IN THE UPPER LEVELS OF THE ATMOSPHERE WILL
SLOWLY MOVE EAST INTO NEW ENGLAND TONIGHT AND TUESDAY. THIS WILL
CONTINUE THE UNSETTLED WEATHER UNTIL HIGH PRESSURE BUILDS INTO THE REGION
TUESDAY NIGHT AND WEDNESDAY. THIS HIGH WILL BRING A RETURN TO
DRIER WEATHER. UNDER SUNSHINE...HIGHS WILL BE NEAR 80 WEDNESDAY
AFTERNOON IN MANY AREAS.

&&

.NEAR TERM /THROUGH TONIGHT/...
SATELLITE IMAGERY SHOWS A CLASSIC CYCLONIC SWIRL OVR SRN PA IN
ASSCTN WITH AN UPR LVL LO THAT WAS SLOWLY MOVG EASTWARD TWD
NJ/ERN NY AND WRN NEW ENGLAND. SYNOPTIC MODELS SHOW STRG UPR LVL
PV ADVTN OVR MUCH OF NY AND PA INDICATIVE OF WIDESPREAD SYNOPTIC
ASCENT. INDEED SHRA CONTINUE TO BLOSSOM AS A RESULT OVR MOST OF C
NY WITH MORE WIDESPREAD SHRA ACTIVITY ACRS ERN NY INCLUDING THE
CATSKILLS. THIS IS WHERE THE DEEPER MOISTURE WAS LOCATED IN ASSCTN
WITH THE WARM CONVEYOR BELT OR MOIST INFLO REGION TO THIS LARGE
CYCLONE. SOME OF THIS MOISTURE WILL CONT TO GET WRAPPED BACK INTO
C NY AND NRN PA AS THIS UPR LVL LO MOVES TO EAST THIS AFTERNOON.
THIS INCREASE IN MOISTURE...COOLING ALOFT FROM WIDESPREAD ASCENT
AND SOME BNDRY LAYER HEATING WILL INCREASE THE INSTABILITY. MODEL
CONSENSUS HAS A FEW HUNDRED J/KG CAPE THIS AFTERNOON WHICH WILL
CONT THE LIKELIHOOD OF SHRA AND A FEW TSRA.

AS MENTIONED IN AN ERLR DSCN...THE LL NRLY FLO INCREASES AND
DEEPENS IN RESPONSE TO THE LL CYCLONIC DVLPMENT TO THE EAST OF C
NY/NE PA...WHILE THE UPR LVL LO TRACKS OVHD. THE EFFECT OF THIS IS
TO INCREASE THE LL WINDS RELATIVE TO THE MID LVL WINDS WHICH IS
FAVORABLE FOR UP SLOPE DRIVEN SHRA/TSRA ACTIVITY. THE STRGR LL WINDS
CUD ANCHOR A FEW CELLS ON THE HIGHER TERRAIN AND LEAD TO LOCALLY
HVY RAINS. SO FAR RADAR TRENDS ARE NOT SUPPORTING THIS...BUT I CAN/T
RULE LOCALLY HEAVY RAINS OVR THE HIGHER TERRAIN AREAS AND WILL
CONT TO MENTION IN HWO INTO THE EVE.

FOR TONIGHT...UPR LVL LO MOVES E OF THE REGION AND WRAP AROUND
MOISTURE WILL CONT OVR THE REGION IN THE PRESENCE OF UP SLOPING AND
SOME LIFTG ASSCTD WITH COLD CONVEYOR BELT ON THE W SIDE OF THE
MID-LVL LOW. MODELS CONT TO HAVE SOME QPF OVR THE REGION SO WILL
CONT POPS THRU THE NGT BUT TREND THEM DOWN DUE TO THE
STABILIZATION OF THE LL/S.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
FOR TUESDAY...UPR LVL LO SHEARS OUT UNDERNEATH THE STRGER WRLIES
OVR SERN CANADA AS ONE LAST UPR LVL PV MAX SLIDES SEWRD ACRS C
NY AND PA DURG THE DAY. THIS UPR PV MAX WILL COMBINE WITH RESIDUAL
MOISTURE...UP SLOPING NORTHERLY FLO AND BNDRY LAYER CAPES INCREASING
THE INSTABILITY TO A FEW HUNDRED J/KG BY AFTERNOON TO SUPPORT
ADDTNL SHRA TUE. POPS WILL BE HIGHER IN NE PA TUE VS FARTHER N
INTO NY STATE BECAUSE THE WAVE REACHES NE PA DURG THE TIME OF MAX
HEATING AND INSTABILITY VS FARTHER N WHERE IT TRACKS THRU DURG THE
MORNING AND ERLY AFTERNOON.

AFTER THIS WAVE PASSES...RIDGING BUILDS IN ALOFT AND AT THE
SFC...LEADING TO CLRG AND DRY WEATHER THAT WILL LAST THRU
WEDNESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
MODELS INDICATE ANOTHER LOW PRESSURE TROUGH WILL MOVE THROUGH THE
REGION ON THURSDAY, BRINGING YET ANOTHER CHANCE FOR SHOWERS AND
THUNDERSTORMS. THIS TROUGH WILL BE SLOW TO MOVE OUT AND A SHORT
WAVE TROUGH WILL MOVE THROUGH THE BASE ON FRIDAY, KEEPING A CHANCE
FOR PRECIPITATION IN THE FORECAST THURSDAY NIGHT AND FRIDAY. BY
FRIDAY NIGHT, A WEAK RIDGE OF HIGH PRESSURE WILL BUILD IN TO BRING
A BREAK IN PRECIP TO THE CWA FOR THE WEEKEND, WITH JUST A SLIGHT
CHANCE OF A POP UP SHOWER OR THUNDERSTORM.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
MVFR TO IFR CONDITIONS ACROSS THE AREA WILL CONTINUE THROUGH
THIS EVENING. MODELS DO INDICATE THAT CONDITIONS WILL GET WORSE
BEFORE AN IMPROVEMENT TOMORROW MORNING. CIGS LOOK TO DROP BLO 1000
FEET AND VSBYS MAY DROP TO BLO 1 MILE WITH SOME FOG POSSIBLE. AS
THE LOW PRESSURE SYSTEM THAT IS BRINGING THESE CONDITIONS PULLS
AWAY TOMORROW MORNING, CONDITIONS SHOULD IMPROVE. BY MID DAY
TOMORROW, VFR CONDITIONS SHOULD RETURN TO THE AREA.

OUTLOOK...

TUE...IFR EARLY WITH IMPROVEMENT TO VFR.

TUE NGT/WED/WED NGT..VFR.

THU...SCT AFTN TSRA/MVFR.

FRI...IMPRVG TO VFR BY MIDDAY.

SAT...VFR

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DJN
NEAR TERM...DJN
SHORT TERM...DJN
LONG TERM...SLI
AVIATION...SLI
Hazardous weather outlook, Aug 15, 1:46 PM EDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
146 PM EDT MON AUG 15 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-161800-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
146 PM EDT MON AUG 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

...LOCALLY HEAVY RAIN POSSIBLE INTO THIS EVENING...

SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS
WILL CONTINUE OVER CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA
INTO THE EVENING HOURS. THE POTENTIAL EXISTS FOR A FEW STORMS TO
HAVE LOCALLY HEAVY RAIN...ESPECIALLY OVER THE HIGHER TERRAIN
AREAS. THE HEAVY RAIN COULD LEAD TO MINOR FLOODING ALONG SMALL
STREAMS...POOR DRAINAGE...LOW-LYING AND URBANIZED AREAS. ALL THE
SHOWER ACTIVITY WILL DIE DOWN LATER THIS EVENING AND OVERNIGHT.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR LATER
UPDATES ON THIS SITUATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DJN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 9:28 PM EDTAreal Flood AdvisoryBGMOneida2 hr
Aug 15, 2:18 PM EDTAreal Flood AdvisoryBGMSullivan6 hr

Nearby

Flash Flood Warnings in New York, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.